Pairwise and edge-based models of epidemic dynamics on correlated weighted networks

Math Model Nat Phenom. 2014 Apr 24;9(2):58-81. doi: 10.1051/mmnp/20149204.


In this paper we explore the potential of the pairwise-type modelling approach to be extended to weighted networks where nodal degree and weights are not independent. As a baseline or null model for weighted networks, we consider undirected, heterogenous networks where edge weights are randomly distributed. We show that the pairwise model successfully captures the extra complexity of the network, but does this at the cost of limited analytical tractability due the high number of equations. To circumvent this problem, we employ the edge-based modelling approach to derive models corresponding to two different cases, namely for degree-dependent and randomly distributed weights. These models are more amenable to compute important epidemic descriptors, such as early growth rate and final epidemic size, and produce similarly excellent agreement with simulation. Using a branching process approach we compute the basic reproductive ratio for both models and discuss the implication of random and correlated weight distributions on this as well as on the time evolution and final outcome of epidemics. Finally, we illustrate that the two seemingly different modelling approaches, pairwsie and edge-based, operate on similar assumptions and it is possible to formally link the two.

Keywords: edge-based compartmental modelling; pairwise model; probability generating function; weighted network.